CSN Login
Members Online: 11

You are here

MCL with a serious skin reaction after Bendamustine...later found to be allergic to bactrium

RC2
Posts: 6
Joined: Mar 2019

My 67 year old brother was diagnosed with Mantle Cell Lymphoma back in January.  He has had two treatments of Bendamutime/Rituximab (sp).  He had started to get a little itchy after the first treatment, now with the second, he has developed a terribly itchy rash on his arms and back.  This has been going on for about 10 days.  He returned to the cancer center, was treated with IV sterioids and antihistimes, but he is suffering with itching. The doctor isn't certain if the reaction is to the allupurinol or the bendamustine.   Have any of you had this reaction?

This is really wearing him down.

 

Thanks in advace,

Roxanne

 

PBL
Posts: 184
Joined: Jul 2016

Hello Roxanne,

 

I am sorry your brother is suffering from such a strong reaction to his treatment. Although I haven't personally had Bendamustine - but many here have, and I am sure will shortly be able to answer you - I am aware that it can indeed cause severe skin reactions in some patients.

In your brother's situation, in the event he is being treated at a "run-of-the-mill" cancer center, I would seek specialist advice from a NCI-designated cancer treatment facility, or at the very least a teaching hospital, preferably before his next infusion.

I hope this suggestion can help, and that others here will have more first-hand information to share on Bendamustine skin reactions.

PBL

RC2
Posts: 6
Joined: Mar 2019

Thank you PBL.  I will share that recommendation with him.

R

Max Former Hodgkins Stage 3's picture
Max Former Hodg...
Posts: 3295
Joined: May 2012

RC2,

The link below is a data sheet on Bendamustine.  It is a fairly common lymphoma drug in the last decade.  I can't recall people mentioning itching as a problem with it, but rash and itching are listed as fairly common side-effects reported with it (10-29% of users).

Liver disease or skewed liver enzymes (from whatever cause, including chemo) are a frequent cause of itching, and the sheet also mentions elevated bilirubin in some, which can cause jaundice or yellowing appearance in the eyes or all over (skin).  It is also the case that numerous chemos cause temporary elevation of liver enzymes (mostly AST/ALT) but these usually drift back down after infusions end. I hope that any member who has had itching on Bendamustine will post.

Rituxan is very common in use, and its sheet does not list itching at all.

I began Allpurinol myself months ago hand have had unexplained itching since, and itching is listed as a side-effect of that drug also (I take it for gout/reduction of uric acid).  I appreciate your mention of it, since it may well explain my situation also.

It is the duty of his oncologist to figure this out, and it sounds like he is working the issue. Be aware that oncologists frequently get a sort of tunnel vision, and focus mostly on the reaction of the cancer to treatment, and side-effects are often quite secondary to them.   It is left for the patient in such cases to bring the side-effects to the fore.

max

 

http://chemocare.com/chemotherapy/drug-info/bendamustine.aspx

RC2
Posts: 6
Joined: Mar 2019

Thank you so much, Max.  The rash and itching has stopped and he'll be going for another treatment next Thursday.  We'll meet with the doctor and will have many questions.  I appreciate the information you provided and will keep it in mind.

 

Best...Roxanne

Max Former Hodgkins Stage 3's picture
Max Former Hodg...
Posts: 3295
Joined: May 2012

Roxanne,

We share as laypeople with no medical credientals what we have seen and experienced ourselves.   I have often written here that I've had no medical training, just numerous medical things. 'OJT' ('on the job training'), if you will.

You might want to private message illead regarding Mantle Cell (MCL) treatments, since she has been researching the disease for her husband for over ten years now, and travelled to some of the world's best doctors in getting him care. Ten years ago, the prognosis for MCL was very poor. Very.  The difference between utilizing a MCL specialist and an oncologist who is not is often vast.  Illead will share the most recent information,

max

RC2
Posts: 6
Joined: Mar 2019

I will message Illead to get more information. It turns out the allergic reaction Steve had was to the bactrium that he was taking to prevent pneumonia.  Now he is having great difficulty breathing so is headed back to the doctor tomorrow.  Thanks again!!

Max Former Hodgkins Stage 3's picture
Max Former Hodg...
Posts: 3295
Joined: May 2012

Thank you also, RC2.

Many here will appreciate learning that it was not the Bendamustine or Rituxan responsible, since B & R use has become very common for numerous lymphomas.

I hope now that the actual cause is know his situation can be improved fast.

max

RC2
Posts: 6
Joined: Mar 2019

Max,

Do you know anything about cytarabine being used in place of B & R?

 

Thanks...Roxanne

Max Former Hodgkins Stage 3's picture
Max Former Hodg...
Posts: 3295
Joined: May 2012

RC,

Sorry, I am unfamiliar.  Attached is a data sheet regarding Cytarabine.  Looks like it is mostly used against leukemias, Hodgkin's, and lymphomas affecting CNS cancers (central nervous system).   But it is quite common for established drugs to later be tested for their value against other cancers.  There is an FDA database available that lists currently-approved clinical trials; that might list Cytarabine.

http://chemocare.com/chemotherapy/drug-info/cytarabine.aspx

max

ShadyGuy's picture
ShadyGuy
Posts: 399
Joined: Jan 2017

Sure its not Bactrim? Thats the only thing that has helped me with sinus infections and 3 bouts of pneumonia. Be sure to take probiotics while on and for 2 weeks after Bactrim. Bactrim clears your gut of all bacteria, good and bad. Over a long period of time that can be very harmful And can potentially allow fungal (yeast) infection to form in your digestive tract.I was on Bactrim for months as a prophylaxis and was not warned or advised to use probiotics. I started taking them and felt better. I hope this is relevant to you. I was never allergic to it though.

RC2
Posts: 6
Joined: Mar 2019

It was the bactrium.  Thank you for the suggestions to take probiotics.  He's had a PET scan and he'll get the results tomorrow.  His oncologist is wanting to change his treatment to Cytarabine and move toward a stem cell tansplant, but that is not what the Boston specialist had suggested.  So...tomorrow decisions will need to be made.

 

Thanks so much for your suggestions,

Roxanne

ShadyGuy's picture
ShadyGuy
Posts: 399
Joined: Jan 2017

I am sure he two of you will make the best decision.

Subscribe to Comments for "MCL with a serious skin reaction after Bendamustine...later found to be allergic to bactrium"